Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 342, NWS Wichita, KS

August 23, 2002Labette County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 23, 2002, 4:34 PM CDT for Labette County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2002, 4:34 PM CDT (21:34 UTC)
Expired
Aug 23, 2002, 5:00 PM CDT
In force
26 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Labette County, KS

The radar

The Tulsa radar (KINX), 110 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1231 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1231 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

738 
WUUS53 KICT 232134
SVRICT
KSC099-232200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
434 PM CDT FRI AUG 23 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LABETTE COUNTY IN SOUTHEAST KANSAS

* UNTIL 500 PM CDT.

* AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTH OF CHETOPA...OR ABOUT 20 MILES
  SOUTHEAST OF PARSONS...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR CHETOPA AROUND 435 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  WINDS UP TO 60 MILES AN HOUR...

STAY AWAY FROM WINDOWS.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR LABETTE
COUNTY UNTIL 500 PM CDT.

LAT...LON 3717 9518 3704 9523 3702 9508 3715 9508

/JAKUB

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:45 PM CDT, 49 minutes earlier.

Area forecast discussion, Aug 23, 3:45 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
345 PM CDT FRI AUG 23 2002

FCST FOCUS ON IMPACT OF STRONG UPPER JET/WAVE WITHIN MOIST AND
UNSTABLE NORTHWEST FLOW REGIME TONIGHT THROUGH SUNDAY.  WILL LEAN
TOWARD A BLEND OF ETA/AVN WITH NO SINGLE MODEL STANDING OUT.

FIRST GLANCE AT WATER VAPOR SATELLITE LOOP MAKES ONE WONDER IF EL
NINO IS ALREADY IMPACTING LONGAVE FLOW REGIME ACROSS NORTH AMERICA.
100KT SUBTROPICAL JET STREAK EVIDENT ACROSS THE SOUTHERN GREAT BASIN
WITH BROAD DIFFLUENT UPPER FLOW NOW EMERGING INTO THE HIGH PLAINS.
MAIN POLAR JET WAS ACROSS BC/CANADA. MEANWHILE, WEAKER UPPER WAVE
WAS MOVING THROUGH SE HALF OF KS. MESOSCALE CONVECTIVE CIRCULATION
ALSO NOTED ON SATELLITE AND ON PROFILERS WHERE ENHANCED 850MB NW
FLOW WAS NOTED ON THE BACKSIDE OF THIS SYSTEM. 850MB PROFILERS ALSO
SUGGEST THAT MAIN 850MB TROUGH AXIS/850MB THETA-E AXIS MAY BE
LOCATED FROM TOP WESTWARD WHERE VIS SAT SHOWS CUMULUS DEVELOPMENT.
AT THE SFC, WEAK SFC TROUGH MAY BE LOCATED NEAR THE OK/KS BORDER
WEST TOWARD DDC, SOME HINT OF FALLING PRESSURES/CYCLOGENESIS ACROSS
NE COLO.

TONIGHT, FIRST WAVE ON THE NOSE OF UPPER JET WILL EMERGE INTO THE
PLAINS. ESE FLOW FROM THE SFC-850MB WILL DEVELOP WITH DEEP MOISTURE
IN PLACE ACROSS EASTERN COLO/WESTERN KS. KEY TO THE FCST OVERNIGHT
MAY BE THE PLACEMENT OF 850MB THETA E AXIS/GRADIENT. FEEL THE ETA
MAY BE HANDLING THIS BETTER WHICH SUGGESTS THAT AS WAVE EMERGES
FORCING FROM STRONG ISENTROPIC OMEGA/UPPER DIV WILL PRODUCE A MCS
ACROSS NW KS. CORFIDI VECTORS SUGGEST THE MAIN COMPLEX MAY MOVE MORE
EAST ALONG THE 850MB THETA E GRADIENT DESPITE 30KT LLJ POSITION
ACROSS SW KS. THIS WOULD PLACE THE HIGHEST PRECIP CHCS ACROSS
CENTRAL KS. EVEN IF THIS DOES OCCUR, STRONG UPPER DIV/PRESSURE
ADVECTION NOTED AT 315K WILL LIKELY FORCE SCATTERED STORMS SOUTH OF
THE MAIN COMPLEX WITHIN 850-700MB THETA-E RIDGE CLOSER TO LLJ. WILL
TREND PRECIP CHCS FROM NW TO SE.

SATURDAY, WILL LEAN TOWARD THE MAV/AVN AND EVEN THE FWC GUIDANCE
KEEPING WITH THE IDEA OF MORE WIDESPREAD THUNDERSTORMS JUST
NORTHEAST OF THE CWA WITH 40-60% COVERAGE ACROSS THE CWA THROUGH THE
DAY WITHIN PERSISTENT PRESSURE ADVECTION/UPPER DIV. MAX TEMP FCST
AND SEVERE POTENTIAL ARE UP FOR GRABS. THE CURRENT FCST LOOKS LIKE
THE BEST OF ANY CHOICE AND IS CLOSE TO FWC TEMPS. GUT FEELING IS
THAT ONGOING ACTIVITY MAY EASE OFF BY LATE AFTERNOON WITH SOME
POTENTIAL FOR SEVERE ACTIVITY ACROSS THE SW THIRD OF THE CWA
LATE...WE SHALL SEE.

SAT NIGHT-SUNDAY, A VERY MOIST AIRMASS WILL REMAIN IN PLACE WITH
EAST FLOW ACROSS THE HIGH PLAINS. THE PATTERN SUGGESTS THE POTENTIAL
FOR ANOTHER COMPLEX OF STORMS TO DEVELOP. THIS TIME IT WOULD APPEAR
THE 850-700MB THETA-E RIDGE/GRADIENT WOULD SUPPORT GREATER COVERAGE
ACROSS THE SOUTHERN HALF OF THE CWA. ORIENTATION/VEERING OF LLJ AND
MAGNITUDE OF SPEED/DIRECTION SHEAR SUGGEST THAT ACTIVITY SAT NIGHT
MAY HAVE MORE POTENTIAL FOR DAMAGING WINDS, WE WILL SEE. BY SUNDAY,
THE STRONGER FORCING SHIFT S AND E OF THE CWA. WILL KEEP SLIGHT CHC
POPS IN THE FCST GIVEN THE PROXIMITY OF THE 850MB FRONT WHICH WILL
BE JUST SOUTH OF THE CWA.

EXTENDED, AREA SHOULD COME UNDER THE INFLUENCE OF WEAK RIDGING ALOFT
WITH UPPER TROUGH EAST OF THE REGION. NEXT POTENTIAL FOR PRECIP
APPEARS TO BE SOMETIME WEDS. HAVE INSERTED PRECIP CHCS ALONG WITH
OTHER OFFICES BUT EXACT TIMING REMAINS IN QUESTION.

FCSTID =   11
ICT   70  88  68  85 /  30  50  50  20
HUT   70  85  67  84 /  30  50  40  20
EWK   70  85  67  85 /  30  50  30  20
EQA   70  86  68  85 /  30  50  50  20
WLD   70  90  69  86 /  20  50  50  20
RSL   69  82  64  83 /  50  50  30  10
GBD   69  84  64  84 /  40  50  30  10
SLN   70  83  65  83 /  50  50  30  10
MPR   70  85  67  84 /  40  50  30  20
CFV   70  90  69  86 /  20  50  50  20
CNU   70  86  67  85 /  20  50  50  20
K88   70  86  67  85 /  20  50  50  20

.ICT...NONE.

In the hours before

Special weather statement, Aug 23, 1:09 PM CDT, 3 hours 25 minutes before
KSZ053-069>072-093>096-098>100-240200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
109 PM CDT FRI AUG 23 2002

...A FEW SPOTTERS MAY BE NEEDED IN SOUTHEAST KANSAS THIS
AFTERNOON OR EVENING...

THE AREA OF CONCERN IS EAST OF THE KANSAS TURNPIKE.

THE ATMOSPHERE WILL BECOME VERY UNSTABLE OVER SOUTHEAST KANSAS THIS
AFTERNOON. IN ADDITION, A WEAK UPPER LEVEL DISTURBANCE WILL MOVE
SLOWLY EAST ACROSS THE AREA DURING THE AFTERNOON. AT THE SURFACE,
A WEAK FRONTAL BOUNDARY WILL EXTEND FROM NEAR WELLINGTON TO NEAR
CHANUTE. THE COMBINATION OF THIS FRONTAL BOUNDARY AND THE WEAK
UPPER DISTURBANCE, MAY PROVIDE A FOCUS FOR ISOLATED THUNDERSTORMS TO
DEVELOP DURING THE AFTERNOON.

THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL, FROM 3
PM THROUGH 9 PM THIS EVENING. AS A RESULT, A FEW SPOTTERS MAY BE
NEEDED EAST OF THE KANSAS TURNPIKE.

CARUSO

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 5:29 PM CDTSevere Thunderstorm WarningICTMontgomery61 min
Aug 23, 5:42 PM CDTSevere Thunderstorm WarningICTLabette63 min
Aug 23, 5:54 PM CDTSevere Thunderstorm WarningICTChautauqua66 min
Aug 23, 6:41 PM CDTSevere Thunderstorm WarningICTMontgomery64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.